HealthDay News — Patients with atrial fibrillation who take warfarin may be at an even greater risk of traumatic intracranial bleeding than previously thought, according to a study published in JAMA Cardiology.
John A. Dodson, MD, MPH, of the NYU Langone Medical Center in New York City, and colleagues examined data from 31 951 US veterans, aged 75 and older, with atrial fibrillation.
The investigators found that the rate of traumatic intracranial bleeding among seniors with atrial fibrillation was higher than previously reported. The team also pinpointed several factors that raised bleeding risk: dementia, anemia, depression, use of anticonvulsant drugs, and highly variable levels of warfarin in the blood.
“Among patients 75 years or older with atrial fibrillation initiating warfarin therapy, the risk factors for traumatic intracranial bleeding are unique from those for ischemic stroke,” the authors write. “The high overall rate of intracranial bleeding in our sample supports the need to more systematically evaluate the benefits and harms of warfarin therapy in older adults.”
One author disclosed financial ties to the medical device industry.
Dodson JA, Petrone A, Gagnon DR, Tinetti ME, Krumholz HM, Gaziano J. Incidence and Determinants of Traumatic Intracranial Bleeding Among Older Veterans Receiving Warfarin for Atrial Fibrillation. JAMA Cardiol. Published online March 09, 2016. doi:10.1001/jamacardio.2015.0345.